Alert archive / Georgia / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 394, NWS Atlanta, GA

August 19, 2005Baldwin County, Georgia

NWS Atlanta, GA issued this severe thunderstorm warning at Aug 19, 2005, 6:31 PM EDT for Baldwin County, Georgia. It was in force for 29 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 19, 2005, 6:31 PM EDT (22:31 UTC)
Expired
Aug 19, 2005, 7:00 PM EDT
In force
29 min
Issued by
NWS Atlanta, GA
Area
Counties, with a storm outline in the text

County Baldwin County, GA

The radar

The Robins AFB radar (KJGX), 54 km from the middle of the area, began a volume at 22:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 19, 6:40 PM EDTTSTM WND DMG6 Nnw Milledgeville, GATWO LARGE PINE TREES WERE SNAPPED IN HALF ALONG HIGHWAY 441.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 9 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 10.5 hours before the alert went out and 119 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2005-08-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1295 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2005-08-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 30 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1295 J/kg
Mixed-layer CIN
-33 J/kg
Mixed-layer LCL
679 m above ground
0-6 km bulk shear
5 kt
0-1 km storm-relative helicity
30 m²/s²
0-3 km storm-relative helicity
32 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KFFC 192233
SVRFFC
GAC009-192300-
/O.NEW.KFFC.SV.W.0394.050819T2231Z-050819T2300Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
631 PM EDT FRI AUG 19 2005

THE NATIONAL WEATHER SERVICE IN PEACHTREE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BALDWIN COUNTY IN CENTRAL GEORGIA

* UNTIL 700 PM EDT

* AT 624 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL AND WIND
  GUSTS TO 60 MPH. THIS SEVERE THUNDERSTORM WAS NEARLY STATIONARY    
  OVER SOUTHERN LAKE SINCLAIR.

* THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL
  AREAS OF THE INDICATED COUNTY.

IF ON OR NEAR SOUTHERN LAKE SINCLAIR...GET OFF THE WATER AND MOVE 
INDOORS OR INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN STRIKE OUT TO 
15 MILES FROM THE PARENT THUNDERSTORM. IF YOU CAN HEAR THUNDER...YOU 
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE TO SAFE SHELTER 
NOW. DONT BE CAUGHT ON THE WATER IN A THUNDERSTORM

IF YOU SEE WIND DAMAGE...LARGE HAIL OR SIGNIFICANT FLOODING...WAIT
UNTIL AFTER THE STORM HAS PASSED...AND THEN CALL THE NATIONAL WEATHER
SERVICE TOLL FREE AT 1 8 6 6 7 6 3 4 4 6 6.

LAT...LON 3320 8320 3317 8336 3308 8333 3310 8315

$$

KDF

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 19, 2:34 PM EDT, 3 hours 57 minutes earlier.

Area forecast discussion, Aug 19, 2:34 PM EDT, 3 hours 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
234 PM EDT FRI AUG 19 2005

.SHORT TERM...CONVECTION AGAIN FIRING UP ALONG THE SAME BOUNDARY
THAT WAS IN PLACE YESTERDAY ACROSS WEST GEORGIA. VISIBLE SATELLITE
PIX SHOW SOMEWHAT MORE STABLE AIR OVER THE EAST...SO WILL GO WITH
20 PERCENT THERE THIS EVENING AND 30 PERCENT WEST. UPPER RIDGE
BUILDS OVER THE AREA SATURDAY AND THIS SHOULD HELP CAP THE
CONVECTION A LITTLE ON SATURDAY. HOWEVER MOISTURE REMAINS HIGH.
WITH HIGHER TEMPERATURES TOMORROW AND DEW POINTS REMAINING IN THE
MID 70S...HEAT INDEX CALCULATIONS COMING UP WITH 105 TO 108 OVER
MOST OF CENTRAL GEORGIA. WILL ISSUE A HEAT ADVISORY FOR SATURDAY
AFTERNOON. SUNDAY SHOULD SEE ANOTHER HOT DAY AHEAD OF THE COLD
FRONT AND ANOTHER HEAT ADVISORY WILL LIKELY BE NEEDED. POPS A
LITTLE HIGHER SUNDAY AND SUNDAY NIGHT AS RIDGE BREAKS DOWN AHEAD
OF THE COLD FRONT.

.LONG TERM...NAM AND GFS DIFFER ON DEPTH OF THE EAST COAST
TROUGH...AND CONSEQUENTLY THE SOUTHWARD PENETRATION OF THE DRIER
AIR BEHIND THE FRONT. NAM DRIVES THE DRIER AIR FURTHER SOUTH. WILL
CONTINUE WITH CURRENT THINKING OF DRY ACROSS THE NORTH WITH
SMALLER POPS SOUTHEAST MONDAY AND TUESDAY. BY WEDNESDAY EASTERLY
FLOW BRINGS MOISTURE BACK INTO THE PICTURE. APPEARS NOT UNSTABLE
ENOUGH FOR ANYTHING BUT SHOWERS WEDNESDAY NORTH OF THE FRONT.
HOWEVER AIR CONTINUES TO DESTABILIZE THURSDAY THROUGH FRIDAY AND
WILL HAVE THUNDERSTORMS IN THE FORECAST. TEMPERATURES WILL COOL
BEHIND THE FRONT...AND THEN REMAIN NEAR OR SLIGHTLY BELOW NORMAL
LATER IN THE WEEK UNDER PERSISTENT EASTERLY FLOW.

&&

.PRELIMINARY POINT TEMPS/POPS...
ATLANTA         74  93  75  94 /  30  30  20  30
ATHENS          72  96  73  96 /  20  30  20  30
GAINESVILLE     72  93  73  93 /  20  30  20  40
ROME            72  96  74  94 /  30  30  20  40
COLUMBUS        76  97  78  96 /  30  30  20  30
MACON           74  96  75  97 /  30  30  20  30

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
GA...HEAT ADVISORY CENTRAL INTO PORTIONS OF NORTHEAST GEORGIA
SATURDAY AFTERNOON.

&&

26
Hazardous weather outlook, Aug 19, 4:55 AM EDT, 13 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
455 AM EDT FRI AUG 19 2005

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-201000-
DADE-WALKER-CATOOSA-WHITFIELD-MURRAY-FANNIN-GILMER-UNION-TOWNS-
CHATTOOGA-GORDON-PICKENS-DAWSON-LUMPKIN-WHITE-FLOYD-BARTOW-
CHEROKEE-FORSYTH-HALL-BANKS-JACKSON-MADISON-POLK-PAULDING-COBB-
NORTH FULTON-GWINNETT-BARROW-CLARKE-OCONEE-OGLETHORPE-WILKES-
HARALSON-CARROLL-DOUGLAS-SOUTH FULTON-DEKALB-ROCKDALE-WALTON-
NEWTON-MORGAN-GREENE-TALIAFERRO-HEARD-COWETA-FAYETTE-CLAYTON-
SPALDING-HENRY-BUTTS-JASPER-PUTNAM-HANCOCK-WARREN-TROUP-
MERIWETHER-PIKE-UPSON-LAMAR-MONROE-JONES-BALDWIN-WASHINGTON-
GLASCOCK-JEFFERSON-HARRIS-TALBOT-TAYLOR-CRAWFORD-BIBB-TWIGGS-
WILKINSON-JOHNSON-EMANUEL-MUSCOGEE-CHATTAHOOCHEE-MARION-SCHLEY-
MACON-PEACH-HOUSTON-BLECKLEY-LAURENS-TREUTLEN-STEWART-WEBSTER-
SUMTER-DOOLY-CRISP-PULASKI-WILCOX-DODGE-TELFAIR-WHEELER-
MONTGOMERY-TOOMBS-
455 AM EDT FRI AUG 19 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.

.DAY ONE...TODAY AND TONIGHT

..SCATTERED THUNDERSTORMS EXPECTED ACROSS NORTH AND CENTRAL
GEORGIA THIS AFTERNOON..

.SYNOPSIS...
HIGH PRESSURE ALOFT ACROSS THE LOWER MISSISSIPPI VALLEY REGION
WILL BEGIN TO SPREAD EAST TODAY. TROPICAL LOW-LEVEL MOISTURE WILL
REMAIN IN PLACE AT THE SURFACE.

.PRIMARY HAZARD...
THE PRIMARY HAZARD FROM THUNDERSTORMS TODAY WILL BE LIGHTNING. THE
BEST TIME FOR THUNDERSTORMS WILL BE BETWEEN 2 PM AND 10 PM. THE
MOST LIKELY AREA FOR THUNDERSTORM DEVELOPMENT TODAY WILL BE SOUTH
OF A LINE FROM COLUMBUS...TO MACON...TO AUGUSTA.

.DISCUSSION...
A LARGE UPPER-LEVEL HIGH WILL EXPAND EASTWARD FROM THE LOWER
MISSISSIPPI VALLEY INTO THE SOUTHEAST U.S. THROUGH SATURDAY.
TEMPERATURES ALOFT AT THE 500 MILLIBAR LEVEL WILL WARM TO -3 TO -4
CENTIGRADE DURING THE NEXT 24 HOURS...SOME OF THE HIGHEST READINGS
EVER OBSERVED AT THIS LEVEL. THESE WARMER TEMPERATURES ALOFT WILL
RESULT IN AN INCREASED CAP...WHICH WILL TEND TO SUPPRESS
CONVECTION. IN ADDITION...THE LOCATION OF THE UPPER HIGH WILL
RESULT IN LITTLE TO NO SIGNIFICANT UPPER DYNAMICS OVER THE
REGION. ON THE CONTRARY...DEEP TROPICAL MOISTURE WILL REMAIN IN
PLACE AT THE SURFACE. WITH SURFACE TEMPERATURES EXPECTED TO RISE
INTO THE 90S AT MOST LOCATIONS...CAPES WILL REACH 1500 TO 2500
ACROSS THE AREA DURING THE AFTERNOON AND LIFTED INDICES WILL DROP
TO -4...RESULTING IN A VERY UNSTABLE ATMOSPHERE. THUS...ISOLATED
TO SCATTERED THUNDERSTORM DEVELOPMENT IS EXPECTED. THE MOST
FAVORABLE AREA FOR CONVECTION WILL BE ALONG AND SOUTH OF A VERY
WEAK SURFACE TROUGH IN CENTRAL GEORGIA. THUNDERSTORMS TODAY ARE
EXPECTED TO REMAIN BELOW SEVERE LIMITS.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED THROUGH TONIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
ISOLATED AFTERNOON AND EVENING THUNDERSTORMS ARE EXPECTED
THROUGHOUT THE AREA SATURDAY...WITH SCATTERED THUNDERSTORMS
EXPECTED AREAWIDE SUNDAY. FOR MONDAY THROUGH TUESDAY...ISOLATED
AFTERNOON AND EVENING THUNDERSTORMS ARE EXPECTED ACROSS CENTRAL
GEORGIA. ISOLATED AFTERNOON AND EVENING THUNDERSTORMS ARE EXPECTED
AREAWIDE WEDNESDAY THROUGH THURSDAY.

&&
FOR THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK AND OTHER WEATHER
INFORMATION...PLEASE VISIT OUT WEB SITE AT WEATHER.GOV AND CLICK
ON GEORGIA.

RAB

In the hours before

Special weather statement, Aug 19, 5:00 PM EDT, 1 hour 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
500 PM EDT FRI AUG 19 2005

GAZ034-192130-

500 PM EDT FRI AUG 19 2005

...SIGNIFICANT WEATHER ALERT FOR HEAVY RAIN AND FREQUENT LIGHTNING
IN GWINNETT COUNTY UNTIL 530 PM EDT...

AT 500 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS WITH HEAVY RAIN AND FREQUENT LIGHTNING FROM
GRAYSON TO DULUTH. THE STORMS WERE NEARLY STATIONARY.

RAINFALL AMOUNTS BETWEEN 1 TO 2 INCHES CAN BE EXPECTED WITH THESE
STORMS DURING THE NEXT HOUR. DRIVERS SHOULD USE CAUTION AS INTENSE
RAINFALL MAY REDUCE VISIBILITIES. PONDING OF WATER ON ROADWAYS IS
ALSO LIKELY. THE STORMS ARE EXPECTED TO WEAKEN BY 530 PM EDT.

KDF
Local storm report, Aug 19, 5:07 PM EDT, 1 hour 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
507 PM EDT FRI AUG 19 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0359 PM     TSTM WND DMG     UNADILLA                32.26N 83.74W
08/19/2005                   DOOLY              GA   LAW ENFORCEMENT

            3 POWER LINES DOWN

&&

ML
Special weather statement, Aug 19, 5:13 PM EDT, 1 hour 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
513 PM EDT FRI AUG 19 2005

GAZ053-192145-

513 PM EDT FRI AUG 19 2005

...SIGNIFICANT WEATHER ALERT FOR FREQUENT LIGHTNING AND HEAVY RAIN
IN COWETA COUNTY UNTIL 545 PM EDT...

AT 512 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM BETWEEN SHARPSBURG AND HARALSON...MOVING
SOUTHEAST AT 5 MPH.

RAINFALL AMOUNTS BETWEEN 1 TO 2 INCHES CAN BE EXPECTED WITH THIS
STORM OVER THE NEXT HOUR AS IT MOVES SLOWLY SOUTHEAST.

DRIVERS SHOULD USE CAUTION AS INTENSE RAINFALL MAY REDUCE
VISIBILITIES. PONDING OF WATER ON ROADWAYS AND OVERFLOWING DITCHES
IS ALSO LIKELY. THE STORM IS EXPECTED TO WEAKEN BY 545 PM EDT.

KDF
Special weather statement, Aug 19, 5:45 PM EDT, 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
545 PM EDT FRI AUG 19 2005

GAZ049-192215-

545 PM EDT FRI AUG 19 2005

...SIGNIFICANT WEATHER ALERT FOR FREQUENT LIGHTNING...HEAVY RAIN
AND WIND GUSTS TO 40 MPH IN MORGAN COUNTY UNTIL 615 PM EDT...

AT 542 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER BUCKHEAD...MOVING SOUTHEAST AT 5 MPH.

LIGHTNING DETECTION SYSTEMS HAVE INDICATED NUMEROUS CLOUD-TO-GROUND
LIGHTNING STRIKES WITH THIS STORM AND HEAVY RAIN AS IT MOVES ACROSS
MORGAN COUNTY. SOME LOCATIONS IN THE PATH OF THIS STORM INCLUDE
BUCKHEAD...SWORDS...AND PARK MILL. RESIDENTS IN THIS AREA SHOULD
STAY INDOORS. ELECTRICAL APPLIANCES AND CORDED TELEPHONES SHOULD NOT
BE USED UNLESS IN AN EMERGENCY. THE STORM IS EXPECTED TO WEAKEN AND
MOVE INTO PUTNAM COUNTY BY 615 PM EDT.

KDF
Special weather statement, Aug 19, 5:52 PM EDT, 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
552 PM EDT FRI AUG 19 2005

GAZ049-050-059-060-192215-

552 PM EDT FRI AUG 19 2005

...SIGNIFICANT WEATHER ALERT FOR FREQUENT LIGHTNING AND HEAVY RAIN
IN PUTNAM...JASPER...GREENE AND MORGAN COUNTIES UNTIL 615 PM EDT...

AT 548 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED AN
AREA OF STRONG THUNDERSTORMS FROM VEAZEY TO SHADY DALE...MOVING
SOUTHEAST AT 5 MPH.

RAINFALL AMOUNTS BETWEEN 1 TO 2 INCHES CAN BE EXPECTED WITH THESE
STORMS OVER THE NEXT HOUR AS THEY MOVE SOUTHEAST. SOME LOCATIONS IN
THE PATH OF THESE STORMS INCLUDE MONTICELLO...EATONTON...AND
GREENSBORO.

DRIVERS SHOULD USE CAUTION AS INTENSE RAINFALL MAY REDUCE
VISIBILITIES. PONDING OF WATER ON ROADWAYS IS ALSO LIKELY. THE STORMS
ARE EXPECTED TO WEAKEN BY 615 PM EDT.

KDF
Special weather statement, Aug 19, 6:05 PM EDT, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
605 PM EDT FRI AUG 19 2005

GAZ050-192230-

605 PM EDT FRI AUG 19 2005

...SIGNIFICANT WEATHER ALERT FOR FREQUENT LIGHTNING...HEAVY RAIN AND
WIND GUSTS TO 40 MPH IN GREENE COUNTY UNTIL 630 PM EDT...

AT 600 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 11 MILES WEST OF VEAZEY OR OVER CENTRAL LAKE
OCONEE. THE THUNDERSTORM WAS MOVING SOUTHEAST AT 5 MPH.

THIS STORM IS CAPABLE OF FREQUENT LIGHTNING...WIND GUSTS TO 40 MPH
AND BRIEF HEAVY DOWNPOURS AS IT MOVES SLOW SOUTHEAST. BOATERS ON
LAKE OCONEE SHOULD SEEK SAFE HARBOR NOW. WAIT UNTIL THE STORMS HAVE
COMPLETELY PASSED BEFORE RETURNING TO OPEN WATERS. THE STORM IS
EXPECTED TO WEAKEN BY 630 PM EDT.

KDF

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 18, 8:43 PM EDTSevere Thunderstorm WarningFFCBanks32 min
Aug 19, 3:38 PM EDTSevere Thunderstorm WarningFFCDooly37 min
Aug 19, 6:12 PM EDTSevere Thunderstorm WarningFFCGreene33 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.